Wisconsin, 2023Winter Storm in Wisconsin, March 11 to 12, 2023
March 11 to 12, 2023 · NWS MPX · 2 events in 2 counties and zones
A band of warm-air-advection heavy snow was forecast to move across the region from west to east on the 11th and produce a few inches of snow. Then a second area of snow driven primarily by a 500mb shortwave trough was expected to set up north of the forecast area and lead to a longer duration of snow through the 12th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of warm-air-advection heavy snow was forecast to move across the region from west to east on the 11th and produce a few inches of snow. Then a second area of snow driven primarily by a 500mb shortwave trough was expected to set up north of the forecast area and lead to a longer duration of snow through the 12th.
The second round of snow persisted a bit longer, and was a bit farther south than forecast. This ended up producing snowfall totals near the higher end of guidance.|Northern part of counties had 10 to 12 inches. 4 to 6 inches was common in Barron County WI and therefore not included in the winter storm. Here are a few notable reports:
Several reports over 9 inches in Ladysmith Wisconsin.|10 inches near Balsam Lake WI.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 11, 12:03 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 11, 12:03 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1203 PM CST Sat Mar 11 2023
.UPDATE...
Issued at 1141 AM CST Sat Mar 11 2023
Updated to include 18z aviation discussion below.
&&
.DISCUSSION...(Today through Friday)
Issued at 310 AM CST Sat Mar 11 2023
KEY MESSAGES:
- Moderate to heavy snow expected Saturday across portions of
western and central Minnesota. Lighter snow across Twin cities and
western Wisconsin. 2 to 6" likely for most locations by Sunday
afternoon.
- Cold and dry Monday and Tuesday.
- Another potential system by late week, but plenty of spread in 00z
ensemble solutions.
A band of snow has developed along the MN river in SW late this
evening and has slowly drifted northward over the last several
hours. Visibilities have occasionally dropped to 2SM across portions
of Stevens/Pope/Kandiyohi/Douglas counties but any accumulation from
this band will be rather light.
The main round of accumulating snow will develop over the eastern
Dakotas and gradually advance eastward throughout the day. Water
vapor imagery shows a strong h5 low moving across Montana/western
Dakotas, driving the development of the precipitation to it's east.
This wave will move along the zonal flow, following a track in MN/WI
from roughly Grand Forks to Green Bay, WI. This wave will reach its
peak intensity later this afternoon over central NoDak, but after
will slowly fill in and weaken as it moves across MN/WI. Our primary
forcing comes in the form of strong WAA/FGEN ahead of the PV
feature. This banded snow feature will support snow rates of a half
inch to one inch per hour within the heart of this band. These rates
will overcome any concerns for efficiency of accumulation despite
the higher March sun angle. Additionally, strong southeast winds
with gusts as high as 30 kts and temperatures below freezing will
also result in some blowing snow this afternoon across
western/central MN.
As the banded feature treks east across eastern MN in the afternoon,
snow intensity will be waning somewhat while temperatures rise into
the lower 30s. Accumulation may be more difficult here and winds
won't be as strong as farther west either, so left the Advisory as
is. We did tweak snow ratios down across eastern MN to better
represent what will stick during daytime. Overall, we've had very
little change to our snow forecast since the previous forecast
update. Most locations will end up with 2-6" of snow in our forecast
area, with some isolated higher amounts possible up in central MN
and Rusk Co Wisconsin.
For tonight into Sunday... the WAA band will continue to push
through overnight and winds drop off as the low passes overhead. On
Sunday, northwest winds pick up behind the low as it treks into the
Great Lakes region. Additional wrap around moisture will combine
with steep low level lapse rates due to CAA, and result in scattered
snow shower development on Sunday across east-central MN and west-
central WI. Any additional accumulations will be minimal, with
slightly higher amounts possible over WI. The other issue is the
strong NW winds in western MN, but forecast sounding aren't showing
anything too crazy for potential wind gusts, with BUFKIT soundings
showing top-of-the-channel winds between 35 to 40kt range in western
MN. This could lead to some blowing snow issues, but with such a
long break between snow falling Saturday and near freezing
temperatures throughout the event, threat of blowing the existing
snow pack is low, so no Advisory extension for Sunday.
Monday through Friday... a sfc high pressure settles in behind the
weekend system, creating an unseasonably cold, but dry period in the
process. Temperatures will feel more like early February than mid-
March with highs in the 20s and lower 30s and lows in the single
digits on Monday night. Warm air advection develops on the return
flow Tuesday night into Wednesday. Highs in the upper 30s and lower
40s are possible Wednesday. Winds veer back to the northwest
Wednesday night and remain there through the period as another low
pressure develops in the Central Plains. NBM PoPs have ticked up
into the 40 to 50% range, but plenty of uncertainty remains with
track and precipitation placement as you'd expect this far out.
Taking a look at 00z ensemble guide reveals a wide spread of
solutions from all rain to all snow here in the Twin cities. A
majority of the 00z EPS members hint it'll likely begin as a rain
event before transitioning to snow on the backside of the low
pressure Thursday night. This system will need to be watched closely
as it'll have the potential for another to add 0.5"+ of QPF across
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1141 AM CST Sat Mar 11 2023
IFR ceilings in western MN with MVFR ceilings in eastern MN and
western WI to start, but as the light/mod snow continues to shift
east, ceilings will drop to IFR for all sites while visibilities
range from IFR to LIFR. Lowest visibilities expected are about 1/2sm
but some brief periods of 1/4sm cannot be ruled out thru this
evening. Snow will diminish from west to east this evening through
the early morning hours, mainly for the MN sites, as wrap-around
-SHSN/-SN develops during the pre-dawn hours and continues through
the day Sunday. While an additional 2-4" can be expected through
this evening, little to no accumulation is expected for Sunday.
Breezy SE winds through this evening will veer to SW then NW tonight
through tomorrow, with speeds increasing late Sunday afternoon into
the evening hours.
KMSP...Visibilities will generally run near 1sm through this
afternoon though a few heavier bands of light/mod SN may produce
visibility as low as 1/2sm. Going into this evening as the main band
of snow shifts east, visibilities will slowly improve while ceilings
remain in IFR range. Overnight, ceilings are likely to climb over
1000ft but visibilities are likely to drop back to MVFR as light snow
showers develop during the daylight hours on Sunday while the system
as a whole exits the area. Winds will continue from the SE through
this evening, then veer to the SW then NW late tonight through the
day Sunday. Speeds as high as 15G25kt this aftn will drop to near
10kt overnight through the day tomorrow then increase again to near
15G25kt Sunday aftn-eve.
/OUTLOOK FOR KMSP/
Mon...VFR. Chc MVFR cig. Wind NNW 5-10 kts.
Tue...VFR. Wind SSE 5-10kts.
Wed...VFR. Wind SSE 10-15kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 9 PM CST this evening for Chippewa-
Douglas-Lac Qui Parle-Pope-Stevens-Swift-Yellow Medicine.
Winter Weather Advisory until 4 AM CDT Sunday for Benton-Kandiyohi-
McLeod-Meeker-Mille Lacs-Morrison-Redwood-Renville-Sherburne-
Stearns-Todd-Wright.
Winter Weather Advisory until 10 AM CDT Sunday for Chisago-Isanti-
Kanabec.
WI...Winter Weather Advisory until 10 AM CDT Sunday for Polk.
Winter Weather Advisory from 3 PM CST this afternoon to 1 AM CDT
Monday for Barron-Chippewa-Rusk.
&&
UPDATE...JPC
DISCUSSION...BPH
AVIATION...JPCHazardous weather outlook, Mar 11, 10:30 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1030 AM CST Sat Mar 11 2023
MNZ041>045-047>059-064>066-073-WIZ014>016-027-121000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Redwood-
Polk-Barron-Rusk-
1030 AM CST Sat Mar 11 2023
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota...west
central Minnesota...northwest Wisconsin and west central
Wisconsin.
.DAY ONE...This Afternoon and Tonight.
Snowfall totals of 3 to 6 inches are expected in periods of light
to moderate snow through this evening. Wind gusts up to 35 mph
could produce patchy blowing snow, especially as snow falls. A
Winter Weather Advisory is in effect. Please refer to the Winter
Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Northwest winds gusting to 35 mph will continue a blowing snow
risk Sunday through Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
MNZ060>063-067>070-074>078-082>085-091>093-WIZ023>026-028-121000-
Hennepin-Anoka-Ramsey-Washington-Sibley-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1030 AM CST Sat Mar 11 2023
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
Widespread light snow will persist through this evening. Snowfall
totals of 2 to 3 inches are likely.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wind gusts as high as 35 mph Sunday through Sunday night could
provide some blowing snow risk in open country.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
Winter Storm, Polk
- When
- March 11, 2:00 PM CST to March 12, 9:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
Several snowfall reports of 8 to 10 inches of snow across the county.
Winter Storm, Rusk
- When
- March 11, 2:00 PM CST to March 12, 9:00 PM CST
- Where
- Rusk forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.475, -91.133 (the zone’s center; the record gives no point)
Rusk County Sheriff's Office reported that numerous deputies measured 9+ inches of snowfall.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Utah, March 11 to 15, 20232 deaths · 1 injured · 1 event
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 2023$1.0 million · 15 events
- Flash Flood and Flooding in California, March 11 to 12, 2023$33,000 · 1 in hail · 34 events
- Blizzard and Heavy Snow in North Dakota, March 11 to 12, 202331 events
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 202325 events
- Heavy Snow in Wisconsin, March 11 to 13, 202314 events
- Hail and Damaging Wind in Arkansas, March 11, 20231 in hail · 10 events
- Heavy Snow in Wisconsin, March 11 to 13, 20238 events
- High Wind in New Mexico, March 11, 202358 kt wind · 6 events
- Winter Storm in Minnesota, March 11 to 12, 20235 events
- High Wind and Winter Weather in South Dakota, March 11, 202354 kt wind · 5 events
- Hail in Oklahoma, March 11, 20231.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076643, 1076649.